Descriptive theory of determined chaos

  • О. М. Sharkovs’kyi Institute of Mathematics, National Academy of Sciences of Ukraine, Kyiv
Keywords: Descriptive (that is, descriptive) theory of sets


UDC 519.14

Descriptive theory of sets – a classical branch of mathematics that arose at the beginning of the last century. This article offers the basics of descriptive chaos theory. It is shown that a dynamic system, if the topological entropy is positive:

1) has many different trajectory attractors, namely, a continuum of attractors;

2) the basins of most attractors have an overly complex structure, namely, are sets of the third class according to the terminology of descriptive set theory;

3) the basins of different attractors are too strongly intertwined and cannot be separated from each other by any open or closed sets, but only by sets of the second complexity class


4) the set of all attractors of the dynamical system forms an attractor grid (network) in the space of closed sets of the state space (with the Hausdorff metric), the cells of which are created by Cantor sets from the attractors themselves. \end{enumerate}


S. Ruette, Chaos on the interval, Amer. Math.Soc., Ser. Univ. Lect., 67 (2017).

А. Н. Шарковский, О притягивающих и притягивающихся множествах, Докл. АН СССР, 160, № 5, 1036–1038 (1965) (переклад: Soviet Math. Dokl., 6, 268–270 (1965)).

А. Н. Шарковский, Об одной классификации неподвижных точек, Укр. мат. журн., 17, № 5, 80–95 (1965) (переклад: Amer. Math. Soc. Transl. (2), 97, 159–179 (1970)).

А. Н. Шарковский, Поведение отображения в окрестности притягивающего множества, Укр. мат. журн., 18, № 2, 60–83 (1966) (переклад: Amer. Math. Soc. Transl. (2), 97, 227–258 (1970)).

T.-Y. Li, J.A. Yorke, Period three implies chaos, Amer. Math. Monthly, 82, № 10, 985–992 (1975).

P. Kloeden, M. Deakin, A. Tirkel, A precise definition of chaos, Nature, 264 (1976), p. 295.

A. N. Sharkovsky, Coexistence of the cycles of a continuous map of the line into itself, Ukr. Math. J., 16, № 1, 61–71 (1964); Intern. J. Bifurcation and Chaos, 5, № 5, 1263–1273 (1995); Reprint of the paper in World Sci. Ser. Nonlinear Sci. Ser. B, 8, Thirty years after Sharkovskii's theorem: new perspectives (Murcia, 1994), 1–11 (1995).

А. Н. Шарковский, Строение эндоморфизма на $omega$-предельном множестве, Intern. Math. Congress (Moscow, 1966), секц. 6, тез., с. 51.

A. N. Shakovsky, How complicated can be one-dimensional dynamical systems: ~descriptive estimates of sets, Dynamical Systems and Ergodic Theory (Warsaw, 1986), Banach Center Publ., 23, Warsaw, 447–453 (1989).

А. Г. Сивак, Дескриптивные оценки для статистически предельных множеств динамических систем, Динамические системы и турбулентность, Ин-т математики НАН Украины, Киев (1989), с. 100–102.

А. Г. Сивак, О структуре множества траекторий, порождающих инвариантную меру, Динамические системы и нелинейные явления, Ин-т математики НАН Украины, Киев (1990), с. 39–43.

А. Г. Сивак, $sigma$-Аттракторы траекторий и их бассейны, Добавление, гл. 7, в [14], с. 281–310.

A. N. Sharkovsky, A. G. Sivak, Basins of attractors of trajectories, J. Difference Equat. and Appl., 22, № 2, 159–163 (2016).

А. Н. Шарковский, Аттракторы траекторий и их бассейны, Наук. думка, Киев (2013).

R. Baire, Sur la representation des fonctions discontinues, ~Acta Math., 30, (1905).

Л. В. Келдыш, Структура $B$-множеств, Тр. Мат. ин-та им. Стеклова, 17, (1945).

А. Н. Шарковский, Частично упорядоченная система притягивающих множеств, Докл. АН СССР, 170, № 6, 1276–1278 (1966) (переклад: Soviet Math. Dokl., 7, 1384–1386 (1966)).

A. M. Blokh, A. M. Bruckner, P. D. Humke, J. Smital, Space of $omega$-limit sets of a continuous map of the interval, Trans. Amer. Math. Soc., 348, № 4, 1357–1372 (1996).

В. С. Бондарчук, Инвариантные множества гладких динамических систем, Дис. ... канд. физ.-мат. наук, Киев (1974).

В. С. Бондарчук, А. Н. Шарковский, Восстанавливаемость расширяющих эндоморфизмов по системе $omega$-предельных множеств, Динамические системы и вопросы устойчивости решений дифференциальных уравнений, Ин-т математики АН УССР, Киев (1973), с. 28–34.

А. Н. Шарковский, В. С. Бондарчук, Частично упорядоченная система $omega$-предельных множеств растягивающих эндоморфизмов, Динамические системы и вопросы устойчивости решений дифференциальных уравнений, Ин-т математики АН УССР, Киев (1973), с. 128–164.

How to Cite
Sharkovs’kyi О. М. “Descriptive Theory of Determined Chaos”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 74, no. 12, Jan. 2023, pp. 1709 -18, doi:10.37863/umzh.v74i12.6515.
Research articles